Originally published Wednesday, October 11, 2017 at 05:58a.m.
DEAR DR. ROACH: I am a 68-year-old woman in good health. In July 2015, I experienced some short-term confusion and muddled thinking after several days of a high fever (102 degrees). I went to a neurologist, thinking I might have had a TIA.
The doctor ordered an MRI, and told me that the results were normal, and that my symptoms likely were due to metabolic encephalopathy. This spring, my internist sent me for a head CT scan, as I had six weeks of nausea and weight loss. (I’m 5 feet 2 inches and weigh 118 pounds.) Again I was told the results were normal. The hospital’s website posts my test results, and now that I have read them for myself, I have some major concerns.
The 2015 report mentions a lacunar infarct in the left cerebellum. The 2017 report mentions prominent ventricles, infarcts in the left cerebellar lacunar and left lentiform nucleus perivascular space, in addition to a small low-attenuation area in the left centrum semiovale.
None of this sounds normal. The lacunar infarct sounds like a stroke to me. What should I be doing, and what does all of this mean? — L.R.
ANSWER: The MRI is very suggestive that you have had several strokes. The term “infarct” means death of cells, which is the underlying mechanism of a stroke. The locations of the abnormalities seen on your scans are suggestive of damage to small blood vessels, especially by high blood pressure. Neither a CT nor an MRI is definitive, but I think these are likely to represent a stroke.
It sounds like at best, there was a miscommunication about what the scans showed, and at worst, the doctor who told you the results were “normal” was acting paternalistically, perhaps to spare you from worrying. If so, I think this was a mistake. Being told the results were “normal” may have lowered the urgency for
you to take steps to prevent a further stroke. Depending on your specific condition, this may include tighter blood pressure control, use of a statin drug, aspirin or other anti-platelet drug, smoking cessation or diabetes control.
I have always believed that patients should get all the information about their condition, explained in a way they can understand. Availability of patient records, especially lab and radiology reports, will increasingly oblige doctors to explain these results more carefully.
DEAR DR. ROACH: In a recent column, you noted that Benadryl may be linked to dementia. If Benadryl is bad, what over-the-counter medicine can be substituted? — D.H.
ANSWER: Benadryl (diphenhydramine) is an older antihistamine. Antihistamines are used for allergy problems of many different types. Diphenhydramine causes sleepiness in many people, which limits its usefulness for some, but which also gives it a new use as a sleeping aid. For people who want an anti-allergy medicine, I recommend a newer, nonsedating one, such as loratadine (Claritin) or fexofenadine (Allegra). Cetirizine (Zyrtec) is sedating in a few people, but is more effective than the other two for some as well.
For those who use diphenhydramine as a sleeping aid, I don’t recommend it. Not only is there the possible association with dementia, there is a clear increased risk of falls and motor vehicle accidents in regular users. I recommend as little medicine as possible for sleep, and prefer behavioral treatments (especially sleep hygiene) and safer medications (melatonin doesn’t work for everyone, but is very safe).